Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Castelnuovo-Mumford regularity and the discreteness of $ F$-jumping coefficients in graded rings

Authors: Mordechai Katzman and Wenliang Zhang
Journal: Trans. Amer. Math. Soc. 366 (2014), 3519-3533
MSC (2010): Primary 13A35
Published electronically: March 4, 2014
MathSciNet review: 3192605
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that the sets of $ F$-jumping coefficients of ideals form discrete sets in certain graded $ F$-finite rings. We do so by giving a criterion based on linear bounds for the growth of the Castelnuovo-Mumford regularity of certain ideals. We further show that these linear bounds exist for one-dimensional rings and for ideals of (most) two-dimensional domains. We conclude by applying our technique to prove that all sets of $ F$-jumping coefficients of all ideals in the determinantal ring given as the quotient by $ 2\times 2$ minors in a $ 2\times 3$ matrix of indeterminates form discrete sets.

References [Enhancements On Off] (What's this?)

  • [AL] William W. Adams and Philippe Loustaunau, An introduction to Gröbner bases, Graduate Studies in Mathematics, vol. 3, American Mathematical Society, Providence, RI, 1994. MR 1287608 (95g:13025)
  • [Bli09] Manuel Blickle, Test ideals via algebras of $ p^{-e}$-linear maps, J. Algebraic Geom. 22 (2013), no. 1, 49-83. MR 2993047
  • [BMS08] Manuel Blickle, Mircea Mustaţa, and Karen E. Smith, Discreteness and rationality of $ F$-thresholds, Michigan Math. J. 57 (2008), 43-61. Special volume in honor of Melvin Hochster. MR 2492440 (2010c:13003),
  • [BMS09] Manuel Blickle, Mircea Mustaţă, and Karen E. Smith, $ F$-thresholds of hypersurfaces, Trans. Amer. Math. Soc. 361 (2009), no. 12, 6549-6565. MR 2538604 (2011a:13006),
  • [BSTZ] Manuel Blickle, Karl Schwede, Shunsuke Takagi, and Wenliang Zhang, Discreteness and rationality of $ F$-jumping numbers on singular varieties, Math. Ann. 347 (2010), no. 4, 917-949. MR 2658149 (2011k:13008),
  • [C] M. Chardin. On the behavior of Castelnuovo-Mumford regularity with respect to some functors, arXiv:0706.2731
  • [EHU] David Eisenbud, Craig Huneke, and Bernd Ulrich, The regularity of Tor and graded Betti numbers, Amer. J. Math. 128 (2006), no. 3, 573-605. MR 2230917 (2007b:13027)
  • [E80] David Eisenbud, Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980), no. 1, 35-64. MR 570778 (82d:13013),
  • [E95] David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960 (97a:13001)
  • [E05] David Eisenbud, The geometry of syzygies, Graduate Texts in Mathematics, vol. 229, Springer-Verlag, New York, 2005. A second course in commutative algebra and algebraic geometry. MR 2103875 (2005h:13021)
  • [F] Richard Fedder, $ F$-purity and rational singularity, Trans. Amer. Math. Soc. 278 (1983), no. 2, 461-480. MR 701505 (84h:13031),
  • [GH] D. R.Grayson and M. E. Stillman. Macaulay2, a software system for research in algebraic geometry, Available at
  • [H] Nobuo Hara, F-pure thresholds and F-jumping exponents in dimension two, Math. Res. Lett. 13 (2006), no. 5-6, 747-760. With an appendix by Paul Monsky. MR 2280772 (2007m:14032)
  • [HY] Nobuo Hara and Ken-Ichi Yoshida, A generalization of tight closure and multiplier ideals, Trans. Amer. Math. Soc. 355 (2003), no. 8, 3143-3174 (electronic). MR 1974679 (2004i:13003),
  • [K] Mordechai Katzman, The complexity of Frobenius powers of ideals, J. Algebra 203 (1998), no. 1, 211-225. MR 1620654 (99e:13003),
  • [KLZ] Mordechai Katzman, Gennady Lyubeznik, and Wenliang Zhang, On the discreteness and rationality of $ F$-jumping coefficients, J. Algebra 322 (2009), no. 9, 3238-3247. MR 2567418 (2011c:13005),
  • [KSS] M. Katzman, K. Schwede and A. K. Singh. Rings of Frobenius operators, in preparation.
  • [MTW] Mircea Mustaţa, Shunsuke Takagi, and Kei-ichi Watanabe, F-thresholds and Bernstein-Sato polynomials, European Congress of Mathematics, Eur. Math. Soc., Zürich, 2005, pp. 341-364. MR 2185754 (2007b:13010)
  • [S11a] Karl Schwede, Test ideals in non- $ \mathbb{Q}$-Gorenstein rings, Trans. Amer. Math. Soc. 363 (2011), no. 11, 5925-5941. MR 2817415 (2012c:13011),
  • [S11b] Karl Schwede, A note on discreteness of $ F$-jumping numbers, Proc. Amer. Math. Soc. 139 (2011), no. 11, 3895-3901. MR 2823035 (2012e:13008),
  • [STZ] Karl Schwede, Kevin Tucker, and Wenliang Zhang, Test ideals via a single alteration and discreteness and rationality of $ F$-jumping numbers, Math. Res. Lett. 19 (2012), no. 1, 191-197. MR 2923185
  • [W] Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13A35

Retrieve articles in all journals with MSC (2010): 13A35

Additional Information

Mordechai Katzman
Affiliation: Department of Pure Mathematics, Hicks Building, University of Sheffield, Sheffield S3 7RH, United Kingdom

Wenliang Zhang
Affiliation: Department of Mathematics, University of Nebraska, Lincoln, Nebraska 68588

Received by editor(s): October 17, 2011
Received by editor(s) in revised form: July 10, 2012
Published electronically: March 4, 2014
Additional Notes: The results in this paper were obtained while both authors enjoyed the hospitality of the School of Mathematics at the University of Minnesota. The first author also wishes to acknowledge support through Royal Society grant TG102669. The second author was supported in part by NSF Grant DMS #1068946.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society